South Dakota, 2007

Flooding in South Dakota, June 1 to 30, 2007

June 1 to 30, 2007 · NWS ABR · 2 events in 2 counties and zones

The James River continued to flood throughout June from Columbia to Stratford to Ashton. Many acres of agricultural land along with a few roads remained flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

The James River continued to flood throughout June from Columbia to Stratford to Ashton. Many acres of agricultural land along with a few roads remained flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 9:19 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, May 31, 9:19 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1019 PM CDT THU MAY 31 2007

.UPDATE...
SHOWERS LOOK TO BE MORE ON THE SCATTERED SIDE THROUGH THE NIGHT.
THUS...DECREASED POPS SOME IN THE FORECAST FOR TONIGHT.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
VERY SLOW MOVING UPPER LOW STILL THE MAIN ISSUE THROUGH THE SHORT
RANGE. FOR THIS EVENING CONTINUE TO EXPECT ISOLATED TO SCATTERED
ACTIVITY OVER ESPECIALLY THOSE AREAS EAST OF THE MISSOURI RIVER
VALLEY WHERE SFC BASED LIFTED INDICES AND CAPES INDICATE BEST
POTENTIAL FOR CONVECTION. LOW LEVEL JET ALSO POINTED INTO THIS
AREA THIS EVENING. IN ADDITION...LOW FREEZING LEVELS MAY WELL
LEAD TO A COUPLE OF HAILERS THIS EVENING. MORE WIDESPREAD COVERAGE
COULD OCCUR LATER TONIGHT OVER THE BIG SIOUX AND POSSIBLY JAMES
RIVER VALLEYS AS SOME ENERGY LIFTS OUT OF THE CENTRAL PLAINS. FOR
LATER ON FRIDAY...RIGHT INTO SATURDAY MODELS CONTINUE TO INDICATE
H7 THETAE RIDGE/TROWAL DEVELOPING OVER NORTHEAST CWA AND WRAPPING
BACK TO THE WEST. ALSO SEE PLENTY OF LIFT VIA LEFT EXIT REGION OF
H3 JET AS IT ROTATES AROUND UPPER LOW. THOSE FACTORS IN
COMBINATION WITH LOW LEVEL DEWPOINTS WELL INTO THE 50S AND PWATS
APPROACHING 1.4 INCHES SUGGEST PLENTY OF MOISTURE AVAILABLE FOR
ADDITIONAL RAINFALL...SOME WHICH COULD BE HEAVY. A LOOK AT 3HR
FLASH FLOOD GUIDANCE PUTS THE JAMES VALLEY GENERALLY FROM NEAR AN
INCH TO AROUND 2 INCHES...RANGING TO 3.5 INCHES OVER WEST CENTRAL
MINNESOTA. HAVE A FEELING THAT RAIN MAY BE STRUNG OUT OVER A LONG
ENOUGH PERIOD OF TIME SUCH THAT THE THREAT OF FLASH FLOODING COULD
BE SOMEWHAT MITIGATED...THUS NO HEADLINES FOR NOW...BUT LATER
SHIFTS WILL CERTAINLY NEED TO KEEP AN EYE ON THE SITUATION.
BASICALLY USED BIAS CORRECTED ADJ MAV FOR TEMPERATURES AND
DEWPOINTS...WITH SOME MODIFICATION. THESE NUMBERS LOOKED PRETTY
GOOD BASED ON EXPECTED CLOUD COVER AND H85 TEMP PROGS.

.LONG TERM...SUNDAY THROUGH THURSDAY
ON SUNDAY MORNING...THE MID LEVEL LOW CURRENTLY OVER THE DAKOTAS
IS FORECAST BY THE 12Z GFS/ECMWF/CANADIAN/GFS ENSEMBLE MODELS TO HAVE
MOVED TO THE EAST OVER WISCONSIN...LEAVING THE REGION IN NORTHERLY
TO NORTHWESTERLY FLOW ALOFT. THE 12Z NAM IS SLOWER MOVING THE LOW
OUT TO THE EAST...AND STILL PLACES IT IN CENTRAL IOWA SUNDAY
MORNING. REGARDLESS...WITH THIS FLOW ON THE BACKSIDE OF THE
LOW...IT APPEARS THAT LAPSE RATES MAY STILL BE GREAT ENOUGH TO
SUPPORT INSTABILITY SHOWERS ON SUNDAY AND MONDAY
AFTERNOONS/EVENINGS...ESPECIALLY SUNDAY AS THE LOW IS STILL
RELATIVELY CLOSE. WITH THE OVERALL SLOWER PROGRESSION OF THE
MODELS IN MOVING THE LOW OFF TO THE EAST...THE NAM MAY BE THE BEST
MODEL HERE WITH A GREATER POTENTIAL FOR SHOWERS. EITHER WAY...FELT
IT WAS BEST TO LEAVE THESE CHANCES IN...MOSTLY IN THE EAST CLOSER
TO THE LOW.

FOR MONDAY...MORE INSTABILITY SHOWERS COULD BE POSSIBLE...BUT THE
GFS...WITH SUPPORT FROM THE ECMWF...HAS ALSO BEEN INDICATING THAT
A WEAK SURFACE TROUGH WILL REMAIN OVER THE AREA PRIMARILY IN THE
MORNING AND EARLY AFTERNOON...WHICH WOULD HELP TO ENHANCE THE
POTENTIAL OF PRECIPITATION THROUGH THE DAY MONDAY...BUT HIGH
PRESSURE TO THE SOUTH AND WEST LOOKS TO BRIEFLY MOVE INTO THE AREA
MONDAY AFTERNOON AND EVENING...SO CHANCES ARE LIKELY LIMITED TO
THE EASTERN CWA BEFORE THE HIGH BEGINS TO BUILD NORTHWARD AND
EASTWARD. A SURFACE COLD FRONT EXTENDING BETWEEN THE DEPARTING LOW
IN SOUTHEAST CANADA...AND ANOTHER LOW IN SOUTHWEST CANADA...THEN
MOVES SOUTH THROUGH THE AREA MONDAY NIGHT/TUESDAY MORNING.

THE 12Z GFS/00Z ECMWF/GFS ENSEMBLES AGREE ON THE SURFACE LOW IN ALBERTA
MOVING TO THE EAST/SOUTHEAST IN RESPONSE TO THE NEXT TROUGH
DIGGING ONSHORE IN THE PACIFIC NORTHWEST. THIS TROUGH IS EXPECTED
TO MOSTLY FLATTEN THE STRONG RIDGE THAT IS CURRENTLY SITUATED OVER
THE WESTERN CONUS BEFORE IT REACHES THE CENTRAL PLAINS. ALTHOUGH
THERE IS DISAGREEMENT BETWEEN THE GFS AND ECMWF ON THE STRENGTH
AND TIMING OF THIS INCOMING TROUGH...THE 12Z GFS IS
STRONGER...AND NOW SOMEWHAT CLOSER TO THE 00Z ECMWF...THAN THE
00Z/06Z GFS AND 00Z GFS ENSEMBLES...WHICH STILL DEVELOPED THE
SURFACE LOW BUT THE 500MB FLOW WAS MUCH MORE ZONAL. THE ECMWF
DEVELOPS A STRONG SURFACE LOW ON TUESDAY NIGHT/WEDNESDAY IN
WESTERN NEBRASKA IN RESPONSE TO THE DEEPER TROUGH AND SLOWER
TIMING...AND HAS SUPPORT FROM THE 12Z CANADIAN AS WELL WITH THE
DEEPER PACIFIC NORTHWEST TROUGH. LEANED A LITTLE MORE TOWARD THE
ECMWF/CANADIAN SOLUTION WITH A BIT SLOWER TIMING... AS SUCH...POPS
WERE INTRODUCED TUESDAY AFTERNOON THROUGH THURSDAY NIGHT...A
POTENTIALLY ACTIVE PERIOD...FOR THIS INCOMING SYSTEM. HOWEVER...THESE
MAY WELL NEED TO BE ADJUSTED/SLOWED DOWN A BIT AS THE TIME
APPROACHES AND FEATURES/TIMING/STRENGTH BECOME MORE CLEAR.

&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THROUGH THE NIGHT AND FRIDAY. THE TAF LOCATIONS WILL HAVE
VCSH/VCTS ALONG WITH OCCASIONAL SHRAS/TSRAS AT THE STATION
THROUGH FRIDAY. DIFFICULT TO PIN DOWN THE EXACT TIME WHEN THIS
WILL OCCUR. WILL GENERALLY CARRY VCSH/VCTS IN THE FIRST 6 TO 8
HOURS OF THE TAF PERIOD AND AMEND IF IT LOOKS LIKE IT WILL OCCUR
AT A TAF LOCATION. OTHERWISE... EXPECT GENERALLY VFR CEILINGS AT
ABR AND ATY THROUGH 00Z SATURDAY WITH VFR CEILINGS AT PIR AND MBG
BECOMING MVFR LATER TONIGHT AS WINDS TURN AROUND TO NORTH AND
NORTHWEST.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...TDK
LONG TERM...ECKSTEIN
AVIATION...MOHR
Hazardous weather outlook, May 31, 4:30 AM CST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
530 AM CDT THU MAY 31 2007

SDZ003>005-009-010-015>017-033>037-045-048-051-011030-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
530 AM CDT THU MAY 31 2007 /430 AM MDT THU MAY 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS ARE POSSIBLE THROUGHOUT THE DAY. THE SHOWERS
WILL TAPER OFF LATER THIS AFTERNOON...THEN PICKUP AGAIN OVERNIGHT.
AN ISOLATED THUNDERSTORM MAY DEVELOP OVERNIGHT...BUT SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS WITH EMBEDDED THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND
SATURDAY. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER
THUNDERSTORMS. HOWEVER...NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ006-018-011030-
BROWN-SPINK-
530 AM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP LATER THIS
AFTERNOON....CONTINUING THROUGH THE NIGHT. HOWEVER...NO SEVERE
WEATHER IS EXPECTED.

FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER FOR AN
EXTENDED PERIOD OF TIME. SEE THE LATEST FLOOD STATEMENT FOR
SPECIFIC INFORMATION REGARDING RIVER STAGES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED FRIDAY THROUGH
SATURDAY. NO SEVERE WEATHER IS EXPECTED. HOWEVER...LOCALLY HEAVY
RAIN IS AGAIN POSSIBLE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ007-008-011-019>023-011030-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
530 AM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY AGAIN DEVELOP LATER THIS
AFTERNOON. HOWEVER...IF THEY DO DEVELOP SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
FRIDAY AND SATURDAY. ALTHOUGH SEVERE WEATHER IS NOT
ANTICIPATED...LOCALLY HEAVY RAIN IS POSSIBLE FRIDAY NIGHT INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

HINTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Brown

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Brown County, Columbia to Stratford
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
45.620, -98.320

Flood, Spink

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Spink County, Ashton
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
45.000, -98.500

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45168, 45170.